Chemotherapy & PD


#1
I was diagnosed with idiopathic PD 7 years ago and am currently undergoing chemotherapy for Non-Hodgkins lymphoma (6th cycle out of 8). Are there others on the forum who are in/or have been in my situation who would like to share their experience. I appreciate that each person's response to chemo is unique and people are on different drug regimes (e.g. R-CHOP, R-CVP). For my PD I am on Madopar & Pramipexole.

After six 3-weekly cycles, two general observations:
I. My sleep patterns have worsened. I usually get 5 hours sleep - usually broken by visit/s to the loo.
2. My Parkinsons's symptoms, for whatever reasons, have got worse.

The biggest problem initially was restlessness, particularly the lower legs , accompanied with cramps, stiffness, throbbing muscles, and wrists and ankles feeling hot. This led to sleeplessness. After advice from my PD consultant the chemo-drug vincristine was omitted leading to much relief.

Presently my general PD symptoms, particularly to do with walking (slow, stiffness, shuffling, freezing,balance,& muscle fatique )have got worse. Personally I feel it is due to undermedication for my PD,worsened by the effects of the chemotherapy e.g. fatique. My PD consultant does not want to change my prescription until I have completed my chemo.. I would appreciate comments from others who have had a similar experience and how they coped.

#2

I'm disappointed that no one has replied to my request for advice regarding "Chemotherapy and PD". Maybe none of the forum members have been in my situation, in which case, I am very happy. It appears that very little research has been done on the subject, from what i managed to find on the internet. I wish I had kept a diary. Yesterday I saw my cancer consultant. My last scan showed *complete remission"  from the lymphomas I had and I will start "maintenance chemotherapy" next week. Unfortunately, as I was walking out along the hospital corridor with my wife, I had a nasty fall! Although I was badly shaken, no bones were broken or fractured. But this was a grim reminder that PD is still with me.


#3

I'm new to this forum but just wanted to say how sorry I am that u have had to undergo Chemo as well as coping with PD. My sister died of cancer in 2009 and had lots of Chemo. Hope u do get some replies.


#4

complete remission

sounds pretty good news to me.

I guess no one else who reads this forum is in the same circumstances as you.

Martin


#5

Just seen the post from 12 months ago.  I want to shout HELP as well.  Recovering from bowel cancer (surgery May 6) now living with a permanent colostomy bag.  Aged 60 and diagnosed with PD four years ago.  I would describe my PD as mild but slowly getting worse. Not obvious to strangers.  Started chemo at end of June and I feel PD systems gone from bottom to top overnight. Is it the chemo making it worse, or chemo stopping my PD meds from working or due to no colon is the medication not being absorbed effectively in the remaining small intestine or a combination of them all.  HELP


#6

Am a new member here, my wife was diagnosed with PD 20 years ago whilst in her mid 30's. She retired from her full time secretarial job a few years ago now due to the PD but more recently was diagnosed with ulcerative colitis (UC). The UC is flaring up again and we've been told that she may have to have her bowel removed and have a colostomy bag fitted. I just wondered if anyone else had gone through similar diagnosis and had to live with PD and a bag?

thanks.


#7

Hi Balgownie, 

Have you been able to get an answer to your question? I've not come across anyone on the forum who has had this experience but you never know! 


#8

There is v little info on here linking P and Cancer. And internet searches aren't any help. My wife has pancreatic C, which despite whipples op returned a year ago so now it's a case of long-term chemo to extend life. Her P was well controlled having had it 4 years now. However what we have found is she had to stop her morning Sinemet as its effects were magnified by chemo  (Capecitabine tablets). This caused psychotic episodes which were quite scary. She moved to Madopar but this dose had to be significantly reduced due to same issues and now stopped. 5 months down the line we have similar issues now with Ropinerole and Rasagaline, and looks like they will have to be stopped. So far no significant Parkinson's effects which seems worthy of investigation but suspect its not going to happen. My wife has also had Gemcitabine chemo for 6 months after her initial operation but that didn't appear to have any knock on effects for her P. If you are undergoing C treatment be aware of these potential issues. We found our C specialists had little knowledge of interactions with P - it seems a bit of a dead end discussion. Even our P consultant hadn't had these issues previously.